| Abstract|| |
Hair-dye containing paraphenylene diamine (PPD) is widely used and this compound is known to be toxic, when ingested, to several organs including the kidney. In this study, we reviewed 150 cases presenting to Khartoum Teaching Hospital with PPD poisoning over a period of 10 years. The clinical features commonly involved the gastrointestinal tract, skin and eyes. Nearly all the patients had angioneurotic edema and some cases developed flaccid paraplegia or paraperesis. With regards to the renal involvement, we observed that 90 of the 150 study cases (60%) developed acute renal failure (ARF) requiring dialysis. The mean period on dialysis was 15 days (range 1-42 days). All patients recovered normal renal function. In order to exclude permanent glomerular damage following overdose of PPD, 20 patients were subjected to renal biopsy following recovery from ARF. None had evidence of glomerular injury. On the other hand, three patients who had chronic (skin) contact with the dye and one patient who recovered from ARF a year earlier showed evidence of focal segmental glomerulosclerosis on renal biopsy. We conclude that hair-dye containing PPD can cause severe side effects particularly after oral ingestion. Its use should be discouraged and public attention should be drawn in this regard.
Keywords: Hair-dye, Paraphenylene diamine, Acute renal failure
|How to cite this article:|
Suliman SM, Fadlalla M, Nasr ME, Beliela MH, Fesseha S, Babiker M, Musa AM. Poisoning with Hair-Dye Containing Paraphenylene Diamine: Ten Years Experience. Saudi J Kidney Dis Transpl 1995;6:286-9
|How to cite this URL:|
Suliman SM, Fadlalla M, Nasr ME, Beliela MH, Fesseha S, Babiker M, Musa AM. Poisoning with Hair-Dye Containing Paraphenylene Diamine: Ten Years Experience. Saudi J Kidney Dis Transpl [serial online] 1995 [cited 2022 May 24];6:286-9. Available from: https://www.sjkdt.org/text.asp?1995/6/3/286/40663
| Introduction|| |
Hair-dye containing paraphenylene diamine (PPD) is widely used and is known to have several toxic effects, of which asthma and dermatitis are common after topical application  . D' Arcy reported renal failure with angioneurotic edema in Sudanese women who applied a mixture of "Henna" and PPD to the skin  . This mixture has been found to intensify coloration of the skin by the henna and greatly shortens the time of application. The compound, PPD, is highly toxic when taken by mouth and the outcome depends mainly on the dose taken. A large dose will cause death within the first 6-24 hours due to angioneurotic edema or cardiotoxicity leading to fatal arrhythmias  . Smaller doses, or if the patient vomits most of the dye, will usually present as angioneurotic edema with no further sequelae (Personal observation). A moderate dose will cause acute renal failure (ARF) within the first week  . It has been shown in guinea pigs that dermal exposure of PPD resulted in increased levels of lipid peroxidation and histamine contents in skin, hyperkeratosis with dermal infiltration of cells as well as degenerative changes in the liver  .
In this paper, we describe the clinical features of patients admitted to one center in Sudan with PPD poisoning and particularly stress the high incidence of renal impairment.
| Materials and Methods|| |
A total of 150 adult patients who had PPD poisoning were admitted to Khartoum Teaching Hospital (KTH) between 1983 and 1993. Of these, 126 (84%) were suicidal attempts, 15 (10%) were accidental ingestion and nine (6%) were suspected homicide. There were 120 females and 30 males in the study with age ranging between 15 and 90 years (mean 40 years). The clinical presentation and outcome were studied.
| Results|| |
Clinical Data (General)
In general, the major mode of presentation was angioneurotic edema which was noted in all the 150 study patients, gastrointestinal symptoms such as abdominal pain and vomiting, which occurred in 60/150 patients (40%), neurological manifestations such as paraperesis or flaccid paraplegia which occurred in 15 patients (10%), peeling of the skin without any scarring in 10 patients (6.6%) and eye involvement in the form of conjunctival discoloration which was seen in all the study patients [Table - 1]. Early tracheostomy was done as an emergency measure in all patients with severe angioneurotic edema. The neurological symptoms improved within one week with or without dialysis. However, the conjunctival discoloration was more persistent and was noted in one patent five years after ingestion of PPD. Five patients with severe angioneurotic edema died before treatment could be initiated.
The first voided urine after ingestion of the dye was black in color and PPD was easily detected in this sample in all the patients. Subsequently, the color of the urine became progressively less intense. Ninety of the study patients (60%) developed ARF severe enough to warrant dialysis. The mean serum creatinine in these patients was 707 µmol/L (range 265 to 2033 µmol/L) and the time taken to reach peak serum creatinine value after ingestion of PPD was five days. Eighty five of these patients underwent peritoneal dialysis for a cumulative 206 sessions with a mean of 2.4 sessions per patient, till recovery. One patient underwent hemodialysis and had to be dialyzed for four weeks, two times/ week. The mean duration on dialysis of this group of patients was 15 days. Four patients left against medical advise before dialysis could be started. All patients who underwent dialysis recovered. Of the remaining 60 patients, 48 (80%) had mild renal impairment which subsided with conservative treatment alone. The other 12 patients (20%) had no evidence of renal failure [Table - 2].
In view of a previous report of development of chronic glomerulonephritis following chronic topical application (5-10 years) of the dye (6) we performed renal biopsies in 20 patients after recovery from ARF following ingestion. We also biopsied three patients with chronic skin application of the dye but with no history of ingestion. In the latter three patients, there was no evidence of renal impairment, hypertension, proteinuria or hematuria. Fifteen of the 20 patients who presented following acute ingestion showed no abnormality on light microscopy (we have no facilities for immunofluorescence or electron microscopy) and five showed mild mesangial proliferation. On the other hand, the three patients with chronic contact showed focal glomerulosclerosis. In addition, one of our patients who recovered from ARF following acute dye ingestion developed nephrotic syndrome one year after recovery. A renal biopsy on her also showed focal glomerulosclerosis.
| Discussion|| |
Hair-dye containing PPD is widely used in Sudan for hair coloration and is added to Henna to accentuate the color when used on the skin. Our experience has shown that overdose with this chemical is common, and can be fatal if taken in large quantities. Death is usually caused by angioneurotic edema or fatal arrhythmias due to direct cardiotoxicity of this chemical. We found a high incidence (60%) of severe ARF requiring dialysis. The cause of renal injury is probably direct nephrotoxicity of the compound. Rhabdomyolysis caused by PPD has also been implicated as the cause of ARF in these patients  . Recovery from ARF is invariable if adequate care is taken and there are no or few clinical or histological residual effects. Chronic application of the dye to the skin can lead over many years to glomerular injury and in three patients in our series it was shown to produce focal glomerulosclerosis. The exact mechanism by which this is caused is unknown.
We recommend that the use of hair-dye containing PPD, particularly on the skin, is to be discouraged and a public education program should be initiated in this regard. Ingestion of large quantities of PPD can be fatal and the physician should assess the patient for early detection and treatment of angioneurotic edema and cardiac arrhythmias.
| References|| |
|1.||Rudzki E, Kleniewska D. The epidemiology of contact dermatitis in Poland. Br J Dermatol 1970;83:543-5. [PUBMED] |
|2.||D' Arcy PF. Fatalities with the use of a henna dye. Pharmacy international 1982;3:217-8. |
|3.||Bowen DAL. A case of phenylenediamine poisoning. Medicine Sci Law 1963;3:216-9. |
|4.||Suliman SM, Homeida M, Aboud OI. Parapheny-lsnediamine induced acute tubular necrosis following hair dye ingestion. Hum Toxicol 1983;2:633-5. [PUBMED] |
|5.||athur AK, Gupta BN, Narang S, et al. Biochemical and histopathological changes following dermal exposure to paraphenylene diamine in guinea pigs. J Appl Toxicol 1990;10(5):383-6. |
|6.||Chronic renal failure associated with topical application of paraphenylenediamine. Br Med J Clin Res Ed 1987;294:155. |
|7.||Bourquia A, Jabrane AJ, Ramdani B, Zaid D. Systemic toxicity of paraphenylene diamine. 4 cases. Presse Med 1988; 17(35):1798-S00. |
Salma Mohamed Suliman
Khartoum Dialysis and Kidney Transplant Center, P.O. Box 102, Khartoum
Source of Support: None, Conflict of Interest: None
[Table - 1], [Table - 2]